Objective: To review effects of the vehicle of lorazepam, propylene glycol, in regard to lactate, osmolarity, and renal dysfunction.
Design: Case report.
Setting: Intensive care unit of a Level I trauma center. Patient A 36-yr-old Hispanic man who developed severe respiratory failure and required high-dose lorazepam for sedation. The patient was ventilated with low tidal volumes in a lung-protective fashion, with resultant "permissive hypercapnia." Lactates and osmolalities rose on initiation and fell, as expected, on discontinuation of the lorazepam infusion. However, there was no renal compensation for the hypercapnia except while the patient was not receiving lorazepam.
Measurements and main result: Serial osmolalities, lactates, serum bicarbonate, PaCO2, and pH were measured during lorazepam infusion. Rise and fall of serum lactate and osmolality closely correlated with lorazepam. Serum bicarbonate rose significantly while the patient was not receiving lorazepam in response to hypercarbia and failed to rise while the patient was receiving lorazepam.
Conclusion: The vehicle of lorazepam, propylene glycol, can cause hyperlactatemia and elevated osmolar gaps. However, propylene glycol may also interfere with renal tubular function and may blunt renal compensation for respiratory acidosis.